I have been taking Pentasa for my Crohn's disease and had been doing well until recently. My doctor wants to now change me to a steroid, Entocort. I am nervous about steroids, but he says it is safe. What do you think?
Entocort is a nonsystemic steroid used to treat Crohn's disease. Because only about 10% of the ingested drug gets into the bloodstream, it causes much less side effects than other steroids such as Prednisone. Additionally, as Entocort is enteric-coated, the drug is not released in the stomach, but the small intestine, and therefore does not cause stomach ulcers or inflammation of the stomach that is common with other steroids. The medication is taken once daily, in the morning, as its effects last all day. It can be given in 3 mg, 6 mg or 9 mg doses. The efficacy of Entocort is much greater than that of the mesalamine products used to treat Crohn's such as Pentasa and Asacol. While doctors had been hesitant to switch to steroids in patients who failed mesalamine products, the discovery of Entocort, a drug with efficacy as good as Prednisone with a fraction of the side effects has changed that. While you can discuss other treatment options with your doctor, such as biologics, Entocort is probably a wise choice at this time. (For more information on Entocort and Asacol, check out our IBD Drug Information page).
I have recently developed a rash and am wondering if it might be related to my Crohn's disease. Can there be an association?
While very rare, there are two rashes that are more commonly seen in patients with inflammatory bowel disease than in the general population. The first is erythema nodosum. It is classically described as reddish, painful, tender lumps, located in the front of the legs below the knees. While they can resolve spontaneously in a few weeks, they sometimes need to be treated with anti-inflammatory drugs or steroids. In addition to Crohn's disease and ulcerative colitis, they can be caused by medications such as sulfur drugs, estrogens or birth control pills; infections, such as strep throat and mono; as well as other inflammatory conditions such as sarcoidosis and Behcet's. The presence of eryhema nodosum does not correlate with disease activity of Crohn's disease, and at times can be present before any symptoms of Crohn's are present. The second rash, pyoderma gangrenosum, are described as blisters on the arm or leg, that usually occur at the site of a cut or other minor trauma. The blisters can be extremely painful, and can progress to an ulcer, that needs to be treated with antibiotics and steroids. Like erythema nodosum, pyoderma gangrenosum does not correlate with activity of Crohn's disease. You should definitely see a dermatologist, and let them know that you have Crohn's disease so that they can best treat you.
I have Crohn's disease, and will be undergoing major dental work. I am afraid that the antibiotics might worsen my symptoms. What should I do?
Antibiotics can cause many side effects in patients with a healthy gastrointestinal tract, including abdominal cramping, gastritis and diarrhea. In patients with gastrointestinal pathology such as Crohn's disease, these effects can be magnified. Antibiotics can classically alter the gastrointestinal tract flora, causing an overgrowth of intestinal bacteria that causes diarrhea. Rarely, a certain bacteria, can be present that expresses a toxin, clostridia dificile, that can cause a serious, life-threatening colitis. You should check with you doctor after you find out what antibiotic the dentist will be giving you. Clindamycin, which has a higher incidence of clostridia dificile, should be avoided if possible. It would also be a good idea to take a probiotic (a pill with large amounts of good, healthy bacteria) to decrease the chances of having an overgrowth of bad bacteria. There are many available (including Flora Q, Florastar) and you should check with your doctor to see which he recommends for you.
Published On: July 23, 2008